Alert archive / Mississippi / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 10, NWS Jackson, MS

February 23, 2005Leflore County, Sunflower County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Feb 23, 2005, 9:19 AM CST for Leflore County, Sunflower County, Mississippi. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 23, 2005, 9:19 AM CST (15:19 UTC)
Expired
Feb 23, 2005, 10:15 AM CST
In force
56 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

Counties Leflore County, MS, Sunflower County, MS

The radar

The Memphis radar (KNQA), 174 km from the middle of the area, began a volume at 15:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 3.3 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2005-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2005-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 211 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
843 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
211 m²/s²
0-3 km storm-relative helicity
269 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 231519
SVRJAN
MSC083-133-231615-
/O.NEW.KJAN.SV.W.0010.050223T1519Z-050223T1615Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
919 AM CST WED FEB 23 2005

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LEFLORE COUNTY IN NORTH CENTRAL MISSISSIPPI
  SUNFLOWER COUNTY IN NORTHWEST MISSISSIPPI
  THIS INCLUDES THE CITIES OF...RULEVILLE...DREW

* UNTIL 1015 AM CST

* AT 919 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR RULEVILLE...AND MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DREW BY 935 AM CST

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3376 9067 3362 9058 3403 9018 3418 9045

$$

DAB
3 follow-up statements
000 
WWUS54 KJAN 231531
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
931 AM CST WED FEB 23 2005

MSC083-133-231615-
/O.CON.KJAN.SV.W.0010.000000T0000Z-050223T1615Z/
SUNFLOWER MS-LEFLORE MS-
931 AM CST WED FEB 23 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1015 AM CST FOR
LEFLORE AND SUNFLOWER COUNTIES...

AT 931 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM NEAR DREW...MOVING NORTHEAST AT 20 
MPH.  RADAR DATA SUGGESTS THAT THIS STORM IS CAPABLE OF PRODUCING 
NICKEL SIZED HAIL.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  DREW BY 930 AM CST

STAY TUNED FOR FURTHER UPDATES FROM YOUR NATIONAL WEATHER SERVICE IN 
JACKSON.

LAT...LON 3376 9067 3362 9058 3403 9018 3418 9045

$$

DAB
000 
WWUS54 KJAN 231541
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
941 AM CST WED FEB 23 2005

MSC083-133-231615-
/O.CON.KJAN.SV.W.0010.000000T0000Z-050223T1615Z/
SUNFLOWER MS-LEFLORE MS-
941 AM CST WED FEB 23 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1015 AM CST FOR
LEFLORE AND SUNFLOWER COUNTIES...

AT 941 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED...AND 
THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING 
QUARTER SIZE HAIL.  THIS STORM WAS LOCATED NEAR DREW...MOVING 
NORTHEAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SUNFLOWER COUNTY AT 950 AM CST

HAIL UP TO THE SIZE OF QUARTERS HAS BEEN REPORTED TO COVER THE 
GROUND IN DREW.  IN ADDITION...WE HAVE RECEIVED NUMEROUS REPORTS OF 
PENNY AND MARBLE SIZED HAIL WITH THIS STORM.  IF YOU ARE IN THE PATH 
OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 3376 9067 3362 9058 3403 9018 3418 9045

$$

DAB
000 
WWUS54 KJAN 231608
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1008 AM CST WED FEB 23 2005

MSC083-133-231618-
/O.CAN.KJAN.SV.W.0010.000000T0000Z-050223T1615Z/
SUNFLOWER MS-LEFLORE MS-
1008 AM CST WED FEB 23 2005

...THE SEVERE THUNDERSTORM WARNING FOR LEFLORE AND SUNFLOWER COUNTIES
IS CANCELLED...

AT 1008 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THAT 
THE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF 
SUNFLOWER AND LEFLORE COUNTIES.

STAY TUNED FOR FURTHER UPDATES FROM YOUR NATIONAL WEATHER SERVICE IN 
JACKSON.

LAT...LON 3376 9067 3362 9058 3403 9018 3418 9045

$$

DAB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 23, 4:12 AM CST, 5 hours 7 minutes earlier.

Area forecast discussion, Feb 23, 4:12 AM CST, 5 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
412 AM CST WED FEB 23 2005

.SHORT TERM...
COMPLEX FORECAST TODAY THROUGH THURSDAY NIGHT. HAVE OPTED TO SIDE
WITH THE CONSISTENT GLOBAL MODELS...ECMWF...UKMET AND GFS...FOR THIS
PACKAGE. THESE MODELS HAVE INITIALIZED BETTER THAN THE MESOSCALE
NAM...PARTICULARLY W/RT SFC FEATURES.

TODAY AND TONIGHT...MAINLY COSMETIC CHANGES WERE MADE TO THE GOING
FORECAST. A SFC FRONT...WHICH MY BEST APPROXIMATION PLACES IT
ROUGHLY FROM SHREVEPORT LA TO PORT GIBSON AND LAUREL MS AT THIS
HOUR...WILL REMAIN NEARLY STATIONARY ALL DAY. A DECENT UPPER LEVEL
DISTURBANCE WILL MOVE EAST NORTHEASTWARD OUT OF THE SOUTHERN PLAINS
AND DEVELOP A SFC LOW WHICH WILL MOVE ALONG THIS STALLED FRONT.
ISENTROPIC LIFT...FOCUSED PRIMARILY IN THE 300K TO 310K LAYER WILL
INSTIGATE PERIODS OF SHRA OVER THE AREA BEGINNING THIS MORNING OVER
MY WESTERN CWFA AND BUILDING EASTWARD DURING THE AFTERNOON. IT LOOKS
AS THOUGH EVERYONE WILL SEE RAINFALL TODAY AND HAVE PLACED 100 POPS
EVERYWHERE...PARTICULARLY THIS AFTERNOON. TSRA WILL ALSO BE A
CONCERN TODAY. NORTH OF THE SFC BOUNDARY...ELEVATED TSRA WILL BE
POSSIBLE WITH LIS WEAKLY NEGATIVE AND 700-500MB LAPSE RATES AROUND 7
C/KM. SOUTH OF THE SFC BOUNDARY...CONVECTION WILL HAVE THE
OPPORTUNITY TO TAKE ROOT AT THE SFC. SFC BASED CAPE OF AROUND 1000
J/KG...LIS AROUND -3C...LAPSE RATES NEAR 7 C/KM AND DEEP LAYER SHEAR
OF APPROX 35 KTS SUGGEST THE POTENTIAL FOR ISOLATED SEVERE STORMS.
WITH 500MB TEMPS NEAR -15C AND WET BULB ZERO HGTS LESS THAN 10
KFT...HAIL WILL BE THE PRIMARY SEVERE RISK. SHEAR IN PROXIMITY TO
THE FRONT COULD PRODUCE A TORNADO OR TWO. WILL CONTINUE CURRENT
WORDING IN THE HWO. TEMP WISE...WIDESPREAD CLOUD COVER WILL LIMIT
HEATING POTENTIAL TODAY. THERE WILL BE A STOUT TEMP
GRADIENT...RANGING FROM THE LOWER 50S IN THE DELTA TO THE UPPER 60S
IN SE MS. AS PREV PACKAGE MENTIONED...RAIN WILL BE SLOWER TO MOVE
OUT. HAVE BUMPED POPS TO 100 IN SE SECTIONS...TAPERING TO CHC AFTER
MIDNIGHT.

THINKING W/ REGARD TO QPF FOR TODAY AND TONIGHT HAS NOT CHANGED WITH
1 TO 2 INCHES OF RAINFALL EXPECTED WITH AN ISOLATED 3 INCH AMOUNT IN
MY SOUTHERN CWFA.

THUR AND THUR NIGHT...DIFFERENCES ABOUND THESE PERIODS. THE GLOBAL
MODELS SHIFT THE COLD FRONT SOUTH OF THE AREA BY THUR AFTERNOON
WHILE THE NAM IS A BIT MORE SLUGGISH. AT MANY SITES...MOS POP VALUES
RANGE FROM 10 (MAV) TO 100 (NAM/FWC) PERCENT. ON THE BRIGHT SIDE...
AT LEAST ONE OF THE GUIDANCE WILL BE RIGHT. WILL AGAIN SIDE WITH THE
GLOBAL MODELS. HAVE TRENDED POPS TOWARD MAV VALUES THUR...
MAINTAINING A SLGT CHC OF LGT SHRA IN THE NORTH AND A LOW END CHC IN
THE SOUTH...CLOSEST TO THE SFC BNDRY. IF THERE IS ANY CERTAINTY IT
WILL BE THE SKIES WILL CLOUD AND TEMPS WILL BE COOLER THAN
EXPERIENCED THE PAST FEW DAYS. MOST OF THE AREA WILL HOVER IN THE
UPPER 40S TO MIDDLE 50S THURSDAY...COOLING TO THE UPPER 30S/LOWER
40S THUR NIGHT.

.LONG TERM...BY FRIDAY MORNING PCPN WILL BE ENDING IN OUR SOUTHEAST
COUNTIES AS THE WEAK WAVE CONTINUES EAST OF OUR AREA ALONG THE OLD
FRONTAL BOUNDARY. THE REX BLOCK WILL FINALLY BREAK DOWN IN THE WEST
AND BROAD RIDGING ALOFT WILL DEVELOP OVER OUR REGION INTO THE
WEEKEND. THIS WILL SHIFT THE SOUTHERN BRANCH OF THE JET STREAM
FURTHER SOUTH TAKING THE FOCUS FOR RAINFALL DEVELOP INTO THE GULF
AND WELL SOUTH OF OUR CWA. SFC HIGH PRESSURE CENTERED OVER THE GREAT
LAKES REGION FRIDAY WILL MOVE SOUTHEAST TO THE EASTERN SEA BOARD BY
SUNDAY MORNING. THIS WILL PROVIDE A COOLER AND DRIER NE FLOW INTO
OUR REGION THAT WILL SERVE TO KEEP TEMPERATURES A FEW DEGREES BELOW
NORMAL THROUGH THE WEEKEND. TEMPERATURES WILL REMAIN BELOW NORMAL
FOR THE FIRST PART OF NEXT WEEK AS A COUPLE OF COLD FRONTS MOVE
THROUGH THE AREA.  LATE SUNDAY INTO MONDAY THE SFC HIGH WILL SLIDE
INTO THE ATLANTIC WHILE A NORTHERN STREAM UPPER TROUGH DIGS SOUTH
OVER THE CENTRAL U.S.  WEAK RETURN FLOW WILL BEGIN TO INCREASE
MOISTURE INTO OUR REGION WHILE CYCLOGENESIS OCCURS OVER THE GREAT
LAKES. THE SFC LOW WILL LIFT NE INTO CANADA MONDAY WITH THE TRAILING
COLD FRONT MOVING INTO OUR DELTA REGION BY MIDDAY MONDAY. CURRENTLY
INSTABILITY LOOKS TO REMAIN LIMITED MONDAY AS THE COLD FRONT MOVES
THROUGH THE AREA AND WL NOT MENTION THUNDER. THE RAIN WILL BE OVER
BY TUESDAY MORNING AND HIGH PRESSURE WILL BRIEFLY MOVE ACROSS THE
LOWER MISSISSIPPI VALLEY REGION. THE LARGE UPPER LOW OVER THE
EASTERN U.S. WILL BEGIN TO SHIFT EAST WEDNESDAY BUT NOT BEFORE
SENDING A STRONG REINFORCING COLD FRONT SOUTH ACROSS OUR REGION
DURING THE DAY WEDNESDAY. GFS/GFSLR DOES GENERATE SOME QPF WITH THE
FRONT BUT WL GO WITH A DRY FROPA FOR NOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       64  48  51  39 / 100  80  20  10
MERIDIAN      66  53  56  38 / 100 100  20  10

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.

&&

SHORT TERM: GAGAN
LONG TERM: MME
Hazardous weather outlook, Feb 23, 5:42 AM CST, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
0542 AM CST WED FEB 23 2005

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
241142-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
0542 AM CST WED FEB 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
THERE IS A SLIGHT RISK FOR SEVERE WEATHER THIS AFTERNOON AND
EVENING ALONG AND SOUTH OF A BASTROP LOUISIANA TO DE KALB
MISSISSIPPI LINE.  THE PRIMARY SEVERE WEATHER RISK WILL BE HAIL
GREATER THAN THREE QUARTERS OF	AN INCH. AN ISOLATED TORNADO
CANNOT BE RULED OUT.

A FRONT WILL REMAIN NEARLY STATIONARY ACROSS NORTHEAST LOUISIANA
AND CENTRAL MISSISSIPPI TODAY.	AN AREA OF LOW PRESSURE IS
EXPECTED TO DEVELOP TO OUR WEST ALONG THE FRONT AS AN UPPER-LEVEL
DISTURBANCE APPROACHES THE LOWER MISSISSIPPI VALLEY.  WITH STRONG
JET STREAM DYNAMICS...AN UNSTABLE AIRMASS...AND SUFFICIENT WIND
SHEAR (WHICH IS THE CHANGE IN WIND DIRECTION AND/OR SPEED WITH
HEIGHT)...SOME OF THESE STORMS COULD BECOME SEVERE THIS
AFTERNOON.  A FEW OF THESE STORMS IN THE VICINITY OF THE FRONT
COULD PRODUCE A TORNADO.

...FLOODING...
RAIN MAY BECOME HEAVY AT TIMES...ESPECIALLY THIS
AFTERNOON...RESULTING IN THE PONDING OF WATER ON ROADWAYS.

SOUTHERLY FLOW IN THE LOW LEVELS OF THE ATMOSPHERE CONTINUES TO
ADVECT COPIOUS AMOUNTS OF MOISTURE INTO THE LOWER MISSISSIPPI
VALLEY. AS THUNDERSTORMS DEVELOP TODAY...LOCALLY HEAVY DOWNPOURS
WILL BE POSSIBLE.

STORM TOTAL RAINFALL AMOUNTS OF 1 TO 2 INCHES WILL BE COMMON
ACROSS THE AREA...HOWEVER ISOLATED 3 INCH AMOUNTS WILL BE
POSSIBLE ACROSS PORTIONS OF SOUTHERN MISSISSIPPI...WHERE
THUNDERSTORMS WILL BE MORE COMMONPLACE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTER GROUPS...HAM RADIO
OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF
SEVERE WEATHER OPERATIONS...MAY BE NEEDED ALONG AND SOUTH OF THE
INTERSTATE 20 CORRIDOR THIS AFTERNOON.	OTHERWISE...ACTIVATION IS
NOT ANTICIPATED THROUGH THE EVENING OF TUESDAY MARCH 1.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 1:12 PM CSTSevere Thunderstorm WarningJANClaiborne, Warren48 min
Feb 23, 1:37 PM CSTSevere Thunderstorm WarningJANAdams23 min
Feb 23, 1:56 PM CSTSevere Thunderstorm WarningJANAdams, Franklin49 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.